Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 51, NWS Nashville, TN

May 17, 2015Davidson County, Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2015, 5:10 PM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2015, 5:10 PM CDT (22:10 UTC)
Expired
May 17, 2015, 5:45 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, TN, Sumner County, TN, Wilson County, TN

What was reported inside it

TimeReportWhereRemark
May 17, 5:20 PM CDTTSTM WND DMGGallatin, TNWKRN-TV REPORTED 2 TREES SNAPPED IN GALLATIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS54 KOHX 172210
SVROHX
TNC037-165-189-172245-
/O.NEW.KOHX.SV.W.0051.150517T2210Z-150517T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  HENDERSONVILLE...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN AROUND 525 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3641 8627 3638 8627 3622 8660 3634 8674
      3661 8653
TIME...MOT...LOC 2210Z 225DEG 31KT 3632 8662

HAIL...<.75IN
WIND...60MPH

$$

21
1 follow-up statement
433 
WWUS54 KOHX 172220
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
520 PM CDT SUN MAY 17 2015

TNC037-172230-
/O.CAN.KOHX.SV.W.0051.000000T0000Z-150517T2245Z/
DAVIDSON TN-
520 PM CDT SUN MAY 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIDSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3641 8627 3638 8627 3623 8658 3625 8661
      3639 8668 3661 8653
TIME...MOT...LOC 2220Z 225DEG 31KT 3638 8654

$$

TNC165-189-172245-
/O.CON.KOHX.SV.W.0051.000000T0000Z-150517T2245Z/
SUMNER TN-WILSON TN-
520 PM CDT SUN MAY 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WILSON AND SUMNER COUNTIES UNTIL 545 PM CDT...

AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF HENDERSONVILLE...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN AROUND 525 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3641 8627 3638 8627 3623 8658 3625 8661
      3639 8668 3661 8653
TIME...MOT...LOC 2220Z 225DEG 31KT 3638 8654

HAIL...<.75IN
WIND...60MPH

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:48 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 17, 2:48 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
248 PM CDT SUN MAY 17 2015

.DISCUSSION...COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD WANE
THIS EVENING...BUT ACTIVITY WILL INCREASE AGAIN OVER THE WEST LATE
TONIGHT. COVERAGE WILL CONTINUE TO INCREASE ACROSS THE MID STATE
THROUGH MONDAY AS A FRONT APPROACHES FROM THE WEST.
FORTUNATELY...WE DO NOT ANTICIPATE ANY WIDESPREAD SEVERE WX WITH
THE GREATEST DYNAMICS TRACKING WELL TO THE NORTH. THE COVERAGE
WILL TREND DOWNWARD AGAIN MONDAY NIGHT WITH THE ACTUAL FROPA IN
THE EARLY MORNING HOURS OF TUESDAY. RAINFALL TOTALS TONIGHT
THROUGH MONDAY NIGHT WILL RANGE FROM ONE HALF TO AROUND 1
INCH...WITH LOCALLY HIGHER AMOUNTS.

MIDWEEK WILL BRING COOLER AND DRIER AIR. A WEAK FRONTAL SYSTEM
UNDER ZONAL FLOW ALOFT IS EXPECTED TO PUSH THROUGH THE STATE
WEDNESDAY NIGHT AND THURSDAY. NOT A WHOLE LOT OF CONFIDENCE WITH
THIS FEATURE...SO WILL LEAVE A LOW CHANCE POP.

LOOKING AHEAD TO NEXT WEEKEND...HEIGHTS RISE AND BRING A TYPICAL
LATE MAY PATTERN WITH WARM AND INCREASINGLY HUMID CONDITIONS. THE
WEEKEND WILL START DRY...THEN A CHANCE OF THUNDERSTORMS WILL
DEVELOP SUNDAY.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  81  65  81 /  40  70  40  10
CLARKSVILLE    67  80  61  76 /  60  70  40  05
CROSSVILLE     65  79  64  78 /  40  70  60  20
COLUMBIA       67  81  63  81 /  40  70  50  10
LAWRENCEBURG   67  81  63  79 /  50  70  50  20
WAVERLY        68  80  63  78 /  60  70  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 17, 5:00 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN MAY 17 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-181000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, May 17, 4:31 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN MAY 17 2015

TNZ007-026-027-059-062-172215-
CHEATHAM-DAVIDSON-ROBERTSON-RUTHERFORD-WILLIAMSON-
431 PM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...
ROBERTSON...RUTHERFORD AND WILLIAMSON COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FAIRVIEW...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NATCHEZ TRACE AT HIGHWAY 96...
KINGSTON SPRINGS...PEGRAM...BELLEVUE...FOREST HILLS...BELLE MEADE...
BELLS BEND...OAK HILL...BERRY HILL...NASHVILLE AND WHITES CREEK.

THOSE ATTENDING BASEBALL AT FIRST TENNESSEE PARK ARE IN THE PATH OF
THIS STORM.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3637 8679 3601 8657 3587 8707 3615 8716

21
Special weather statement, May 17, 4:57 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT SUN MAY 17 2015

TNZ007-008-027-028-062-172245-
DAVIDSON-ROBERTSON-RUTHERFORD-SUMNER-WILSON-
457 PM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON...
RUTHERFORD...SUMNER AND WILSON COUNTIES...

AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOODLETTSVILLE TO
OAK HILL...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE NASHVILLE...BERRY HILL...
MADISON...GOODLETTSVILLE...MILLERSVILLE...OLD HICKORY...HERMITAGE...
HENDERSONVILLE...PERCY PRIEST LAKE...MOUNT JULIET...COTTONTOWN AND
RURAL HILL.

THOSE ATTENDING BASEBALL AT FIRST TENNESSEE PARK ARE IN THE PATH OF
THESE STORMS.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3656 8643 3613 8628 3605 8676 3635 8684

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:31 PM CDTSpecial Weather StatementOHXDavidson44 min
May 17, 4:57 PM CDTSpecial Weather StatementOHXDavidson, Sumner, Wilson48 min
May 17, 5:29 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson46 min
May 17, 5:39 PM CDTSpecial Weather StatementOHXTrousdale51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.